Psycho-Pharm Medications with depression as a potential side effect

This is a latest updated article I received from my peers on a psychiatric List-Serv. The review of several medications that CAUSE depression is interesting and important to know.  Steroids can cause depression and mania and psychosis.

 

Dialogues Clin Neurosci. 2011;13(1):109-25.

Depressogenic effects of medications: a review.

Celano CM1, Freudenreich O, Fernandez-Robles C, Stern TA, Caro MA, Huffman JC.

Author information

Abstract

The literature is filled with reports that link medications with the onset or progression of depression. Because depression is so common in patients with medical illness, assessing whether a medication has in fact caused depression, or whether the relationship is coincidental, can be challenging. In this article, we review the literature on the association between medications and depression. For most agents, there are case reports or small studies linking the medication with the onset of depression, but more rigorous prospective studies are either lacking or found no association between the agent and depression. However, several medications, (eg, barbiturates, vigabatrin, topiramate, flunarizine, corticosteroids, mefloquine, efavirenz, and interferon-alpha) do appear to cause depression in some patients and should be used with caution in patients at risk for depression.

PMID: 21485751 PMCID: PMC3181967
[Indexed for MEDLINE] Free PMC Article

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.